Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Quadratic residue covers for certain real quadratic fields


Authors: R. A. Mollin and H. C. Williams
Journal: Math. Comp. 62 (1994), 885-897
MSC: Primary 11R11; Secondary 11Y40
DOI: https://doi.org/10.1090/S0025-5718-1994-1218346-1
MathSciNet review: 1218346
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {\Delta _n}(a,b) = {(b{a^n} + (a - 1)/b)^2} + 4{a^n}$ with $ n \geq 1$ and $ b\vert a - 1$. If $ \mathcal{C}$ is a finite set of primes such that for each $ n \geq 1$ there exists some $ q \in \mathcal{C}$ for which the Legendre symbol $ ({\Delta _n}(a,b)/q) \ne - 1$, we call $ \mathcal{C}$ a quadratic residue cover (QRC) for the quadratic fields $ {K_n}(a,b) = Q(\sqrt {{\Delta _n}(a,b))} $. It is shown how the existence of a QRC for any a, b can be used to determine lower bounds on the class number of $ {K_n}(a,b)$ when $ {\Delta _n}(a,b)$ is the discriminant of $ {K_n}(a,b)$. Also, QRCs are computed for all $ 1 \leq a,b \leq 10000$.


References [Enhancements On Off] (What's this?)

  • [1] H. Cohn, A second course in number theory, Wiley, New York, 1962. MR 0133281 (24:A3115)
  • [2] F. Halter-Koch, Einige periodische Kettenbruchentwicklungen und Grundeinheiten quadratischer Ordnungen, Abh. Math. Sem. Univ. Hamburg 59 (1989), 157-169. MR 1049893 (91h:11115)
  • [3] H. K. Kim, M.-G. Leu, and T. Ono, On two conjectures on real quadratic fields, Proc. Japan Acad. Ser. A Math. Sci. 63 (1987), 222-224. MR 907000 (88k:11072)
  • [4] D. H. Lehmer, The lattice points of an n-dimensional tetrahedron, Duke Math. J. 7 (1940), 341-353. MR 0003013 (2:149g)
  • [5] S. Louboutin, R. A. Mollin, and H. C. Williams, Class numbers of real quadratic fields, continued fractions, reduced ideals, prime producing quadratic polynomials and quadratic covers, Canad. J. Math. 44 (1992), 824-842. MR 1178571 (93h:11117)
  • [6] R. A. Mollin, Powers in continued fractions and class numbers of real quadratic fields, Utilitas Math. 42 (1992), 25-30. MR 1199085 (93k:11102)
  • [7] R. A. Mollin and H. C. Williams, On a determination of real quadratic fields of class number one and related continued fraction period length less than 25, Proc. Japan Acad. Ser. A Math. Sci. 67 (1991), 20-25. MR 1103974 (92c:11113)
  • [8] -, Affirmative solution of a conjecture related to a sequence of Shanks, Proc. Japan Acad. Ser. A Math. Sci. 67 (1991), 70-72. MR 1105525 (92c:11122)
  • [9] A. S. Pen and B. F. Skubenko, Estimation from above of the period of a quadratic irrationality, Math. Notes Acad. Sci. USSR 5 (1969), 247-250. MR 0245524 (39:6830)
  • [10] B. Rosser, On the first case of Fermat's last theorem, Bull. Amer. Math. Soc. 45 (1939), 636-640. MR 0000025 (1:5b)
  • [11] D. Shanks, On Gauss's class number problems, Math. Comp. 23 (1969), 151-163. MR 0262204 (41:6814)
  • [12] T. Tatuzawa, On a theorem of Siegel, Japan J. Math. 21 (1951), 163-178. MR 0051262 (14:452c)
  • [13] H. C. Williams and M. C. Wunderlich, On the parallel generation of the residues for the continued fraction factoring algorithm, Math. Comp. 48 (1987), 405-423. MR 866124 (88i:11099)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11R11, 11Y40

Retrieve articles in all journals with MSC: 11R11, 11Y40


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1994-1218346-1
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society